The following cases and commentary, which address acute kidney injury, are excerpted from ACP's Medical Knowledge Self-Assessment Program (MKSAP14).
Case 1: Non-Hodgkin's lymphoma
A 63-year-old woman recently diagnosed with non-Hodgkin's lymphoma is in the hospital for induction therapy with CHOP (cyclophosphamide, doxorubicin, vincristine, and prednisone). She received her first dose of chemotherapy two days ago and has been receiving intravenous normal saline (125 mL/h) and allopurinol (300 mg/d). Today, she has developed increasing dyspnea and her urine output is decreased from 100 mL/h to 20 mL/h. She does not have chest pain or cough. She has a history of hypertension and hyperlipidemia. Current medications are allopurinol, atenolol, pravastatin, and hydrochlorothiazide.
On physical examination, temperature is 38.0°C (100.4°F), pulse rate is 78 beats/min, respiration rate is 20 breaths/min, and blood pressure is 122/78 mm Hg. The conjunctivae are pale. The bilateral cervical and axillary lymph nodes and spleen tip are palpable. A 2-cm inguinal lymph node is present. There is new 1+ bilateral lower-extremity edema.
Her laboratory values are as follows: hemoglobin, 8.8 g/dL (88 g/L); leukocyte count, 2200 cells/µL (2.2 × 109 cells/L); platelet count, 110,000 cells/µL (110 × 109 cells/L); blood urea nitrogen, 52 mg/dL (18.57 mmol/L); uric acid, 12.4 mg/dL (0.74 mmol/L); creatinine, 3.2 mg/dL (282.88 µmol/L); lactate dehydrogenase, 530 U/L; sodium, 138 meq/L (138 mmol/L); potassium, 6.2 mEq/L (6.2 mmol/L); bicarbonate, 26 mEq/L (26 mmol/L); calcium, 7.6 mg/dL (1.90 mmol/L); and phosphorus, 8.2 mg/dL (2.65 mmol/L).
Chest radiograph reveals vascular congestion.
Which of the following is the most appropriate immediate treatment?
A. Start hemodialysis.
B. Start furosemide.
C. Start rasburicase.
D. Increase intravenous normal saline to 250 mL/h.
Case 2: Generalized weakness
A 72-year-old man is hospitalized because of generalized weakness. The patient has a history of hepatitis C infection and cirrhosis. He reports a decrease in his urine output for the past two days. Current medications are propranolol, furosemide, and spironolactone.
On physical examination, temperature is normal, blood pressure is 140/78 mm Hg, and pulse rate is 100 beats/min. Breath sounds are decreased at both lung bases. On abdominal examination, there is marked ascites. Bilateral lower-extremity edema to the mid-thighs is present. There are no signs of hepatic encephalopathy.
His laboratory values are as follows: blood urea nitrogen, 38 mg/dL (2.85 mmol/L); serum creatinine, 1.9 mg/dL (144.97 µmol/L) (was 0.7 mg/dL [53.41 µmol/L] six weeks ago); serum sodium, 139 mEq/L (139 mmol/L); urinalysis, 1+ protein, specific gravity 1.0l0 (several scattered muddy-brown granular casts without dysmorphic cells or bacteria); urine sodium (spot sample), 47 mEq/L (47 mmol/L); and urine osmolality, 290 mOsm/kg (290 mmol/kg).
The patient's 12-hour urine output is 250 mL.
Which of the following is the most likely diagnosis?
A. Acute tubular necrosis.
B. Hepatitis C–associated glomerulonephritis.
C. Hepatorenal syndrome type 1.
D. Hepatorenal syndrome type 2.
E. Pre-renal azotemia.
Answers and commentary
Correct answer: A. Start hemodialysis.
The most appropriate treatment for this patient is hemodialysis. Despite appropriate prophylactic treatment with allopurinol and saline, this patient has tumor lysis syndrome, characterized by hyperuricemia, hyperkalemia, hypocalcemia, hyperphosphatemia, and acute renal failure. Tumor lysis syndrome may occur spontaneously but more commonly develops two to three days after treatment of certain malignancies such as non-Hodgkin's lymphoma and acute lymphoblastic leukemia. This patient's signs of early pulmonary edema, lower-extremity edema, and oliguria suggest that she is developing acute urate nephropathy, a critical condition usually caused by uric acid precipitation within the renal tubules that can occur in patients with tumor lysis syndrome. Prompt hemodialysis is the treatment of choice to manage this patient's hyperkalemia, hyperphosphatemia, and fluid overload.
The addition of a diuretic such as furosemide to control volume and hyperkalemia may worsen uric acid crystallization in this setting, and any delay in correcting this patient's metabolic abnormalities could cause cardiac arrhythmia and death.
Rasburicase is an alternative to allopurinol used to decrease uric acid levels in patients at high risk for tumor lysis syndrome (those with increased uric acid levels; tumors such as Burkitt's lymphoma, lymphoblastic lymphoma, acute lymphoblastic leukemia, and acute myeloid leukemia; high tumor burden characterized by a leukocyte count >50,000 cells/µL [50 × 109cells/L] and lactate dehydrogenase levels more than twice the normal value; aggressive cytoreductive therapy; decreased intravascular volume status; and/or tumor infiltration of the kidney). This agent is most effective when administered before chemotherapy to prevent tumor lysis syndrome rather than to reverse established renal failure. Rasburicase will not correct this patient's metabolic abnormalities or fluid overload associated with acute renal failure and is associated with a risk for hemolysis, hemoglobinuria, methemoglobinemia, and anaphylaxis.
Increasing hydration would not be recommended in a patient with fluid overload in the setting of acute renal failure and would likely worsen her pulmonary edema.
- Hemodialysis is the treatment of choice for renal failure and accompanying metabolic abnormalities associated with tumor lysis syndrome.
- Rasburicase is an alternative to allopurinol used to decrease uric acid levels in patients at high risk for tumor lysis syndrome.
Correct answer: A. Acute tubular necrosis.
The diagnosis of acute kidney injury (AKI) is made when there is an abrupt increase in serum creatinine concentration or a decrease in urine volume. After establishing the presence of AKI, it is essential to determine the cause. Intrinsic AKI is divided into oliguric (≤400 mL/24 h) and nonoliguric (>400 mL/24 h) forms; the lower the urine output, the worse the prognosis. Pre-renal and postrenal causes must be distinguished from intrinsic renal parenchymal disease because they are often rapidly reversible. Renal parenchymal disease is divided into processes that affect the tubules (acute tubular necrosis), the interstitium (interstitial nephritis), glomerulae (glomerulonephritis), or vasculature (renal artery stenosis and vasculitis). This patient has many features consistent with acute tubular necrosis, including dipstick-positive proteinuria, muddy-brown granular casts on urinalysis, and an elevated urine sodium concentration (>20 mEq/L [>20 mmol/L]). The urine-specific gravity and osmolality are also consistent with the concentrating deficit that occurs in patients with acute tubular necrosis. As long as a patient has been taking a stable dose of diuretics, his or her urine sodium should be a reflection of sodium intake assuming normal tubular function. In this case, the urine-specific gravity supports tubular dysfunction as would be seen with acute tubular necrosis because there is isosthenuria. In cases of hepatorenal syndrome, renal tubular function is, by definition, preserved, and the specific gravity should therefore be higher. Acute tubular necrosis is the most common form of intrinsic renal disease. Although there are no specific clues in the history suggesting acute tubular necrosis, the remainder of the clinical scenario, including urine studies, makes this the only correct answer. One possible explanation for the transformation from a pre-renal state to that of acute tubular necrosis would be that this patient developed nausea and vomiting prior to admission, yet he continued to take his diuretics as dosed.
This patient is unlikely to have glomerulonephritis because the urine sediment does not have active features, such as dysmorphic erythrocytes or erythrocyte casts. Hepatorenal syndromes types 1 and 2 often occur in patients with cirrhosis and renal failure. Type 1 hepatorenal syndrome develops rapidly, is predominantly characterized by renal failure, and is associated with a very poor short-term survival. Type 2 hepatorenal syndrome occurs more slowly and is predominantly characterized by persistent ascites. However, in both types of hepatorenal syndrome, the urine sediment is usually unremarkable, and the urine-concentrating ability is preserved. Therefore, patients with hepatorenal syndrome would be expected to have a higher urine osmolality and urine-specific gravity than the patient presented in this scenario. The urine osmolality and specific gravity in this patient are similar to blood values reflecting tubular dysfunction such as is seen in acute tubular necrosis. Important historical clues to pre-renal causes include a history of volume loss (for example, nausea, vomiting, or diarrhea), feeling lightheaded on standing, decreased urine volume, or urine that appears more concentrated. Findings on physical examination that suggest volume depletion include tachycardia or a postural pulse increment of greater than 30 beats/min, dry axilla, flat neck veins, and dry oral mucosa. Volume depletion leads to activation of hormonal systems aimed at conserving salt and water and is characterized by high urine osmolality and low urine sodium, usually less than 10 mEq/L (10 mmol/L). Pre-renal azotemia is unlikely in this patient because he lacks most of the historical, physical examination, and urinary findings consistent with volume depletion and subsequent pre-renal azotemia.
- Urinalysis in patients with acute tubular necrosis shows microscopic hematuria, proteinuria, and muddy-brown granular casts.